Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Cheyenne, WY

May 31, 2020Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 2020, 4:41 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2020, 4:41 PM MDT (22:41 UTC)
Expired
May 31, 2020, 5:11 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 64 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS55 KCYS 312241
SVRCYS
NEC105-WYC021-312330-
/O.NEW.KCYS.SV.W.0013.200531T2241Z-200531T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
441 PM MDT Sun May 31 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kimball County in the Panhandle of Nebraska...
  East central Laramie County in southeastern Wyoming...

* Until 530 PM MDT.

* At 440 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Albin to near Burns, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pine Bluffs.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 388 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 10386 4114 10393 4115 10434 4134 10427
      4139 10414
TIME...MOT...LOC 2240Z 263DEG 19KT 4133 10420 4118 10425 

HAIL...0.75IN
WIND...60MPH
 
$$

Brothers
2 follow-up statements
283 
WWUS55 KCYS 312256
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Sun May 31 2020

NEC105-WYC021-312330-
/O.CON.KCYS.SV.W.0013.000000T0000Z-200531T2330Z/
Kimball NE-Laramie WY-
456 PM MDT Sun May 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN KIMBALL AND EAST CENTRAL LARAMIE COUNTIES...

At 456 PM MDT, severe thunderstorms were located along a line
extending from near Albin to near Pine Bluffs, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pine Bluffs.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 10386 4114 10393 4115 10431 4139 10409
TIME...MOT...LOC 2256Z 263DEG 19KT 4134 10410 4119 10415 

HAIL...0.75IN
WIND...60MPH
 
$$

Brothers
511 
WWUS55 KCYS 312311
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
511 PM MDT Sun May 31 2020

NEC105-WYC021-312321-
/O.CAN.KCYS.SV.W.0013.000000T0000Z-200531T2330Z/
Kimball NE-Laramie WY-
511 PM MDT Sun May 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIMBALL AND EAST
CENTRAL LARAMIE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 4139 10386 4114 10393 4115 10431 4139 10409
TIME...MOT...LOC 2306Z 263DEG 19KT 4135 10402 4120 10407 

$$

Brothers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:03 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 31, 3:03 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Sun May 31 2020

.SHORT TERM...(Tonight - Tuesday Night)
Issued at 244 PM MDT Sun May 31 2020

Isolated to widely scattered showers & thunderstorms are currently
developing across portions of southeast Wyoming. This activity may
increase somewhat in coverage & intensity over the next few hours,
possibly spreading into the Nebraska Panhandle as well. A limiting
factor for more vigorous and widespread convection will be the dry
moisture profiles in place across the region. Even so, MLCAPE near
1500 J/kg could support a few stronger updrafts capable of hail w/
less than 30 knots of 0-6 km shear limiting storm longevity. Seems
the main concern late this afternoon & evening will be strong wind
gusts as soundings suggest rather deep inverted-V profiles. We are
also nearing record highs for some areas this afternoon w/ KCYS at
87 degrees as of 250 PM MDT. This ties a record for the date. Most
of the CWA along/east of I25 is seeing temperature readings in the
mid/upper 80s and even lower 90s. A bit cooler out west with cloud
cover being more extensive.

No changes in the general weather pattern through at least Tuesday
with numerous disturbances traversing the flow along the edge of a
central US ridge. Hot, near-record temperatures should persist for
the next few days, especially on Monday w/ 700 hpa temperatures of
+14 to +16 deg C. Daily chances for thunderstorms will also exist,
but generally weak shear profiles will keep severe weather chances
fairly low through mid-week.

.LONG TERM...(Wednesday - Sunday)
Issued at 256 AM MDT Sun May 31 2020

Slow changes in the overall pattern seen for this period with the
upper high over the southern Rockys holding through Thursday then
slipping eastward and across the plains through Saturday as an
upper trough moves onto the west coast. Weak disturbances will
continue to pass across the region keeping nearly daily chances
for afternoon and evening convection, maybe enhancing a bit by
late in the week with the passage of the upper ridge axis to the
east. Little change in temperatures through the period, remaining
a bit above seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun May 31 2020

VFR flight rules anticipated through this afternoon with
occasional fluctuations to possible MVFR flight categories due to
VCSH and VCTS to nearby terminals. Gusty winds due to VCSH and
VCTS at nearby terminals up to 25-35 knots are likely through
early evening.

&&

.FIRE WEATHER...
Issued at 256 AM MDT Sun May 31 2020

Unsettled weather continues today as we still have a tap into
subtropical moisture from tropical Mexico today. Expecting
afternoon showers and thunderstorms that will continue into the
mid evening. Expecting daily chances for showers and thunderstorms
to continue...especially for areas along and east of the Laramie
Range. Drier conditions west of the Laramie Range Monday as
stationary front and subtropical moisture gets shunted east.
Expecting very dry air across Carbon and Albany Counties Monday
and Tuesday with afternoon humidity falling to the low teens.
Overnight recoveries will be poor to fair at best. Elevated to
locally critical fire weather conditions looking likely for Carbon
and Albany Counties...though fuels are not reported critical.

&&

.HYDROLOGY...
Issued at 256 AM MDT Sun May 31 2020

Expect elevated rivers and tributaries coming out of the Snowy and
Sierra Madre Ranges to continue as we stay above normal on
temperatures over the next several days. Still a lot of snowpack
for elevations above 9500 feet. Old Battle SNOTEL in the Sierra
Madre still at an estimated 24 inches with Medicine Bow SNOTEL in
the Snowy Range at 33 inches. Looking at overnight lows well above
40 degrees with afternoon highs in the 60s to near 70 at these two
locations over the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...GCC
HYDROLOGY...GCC
Hazardous weather outlook, May 31, 4:27 AM MDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
427 AM MDT Sun May 31 2020

NEZ020-054-055-WYZ103-106-115>119-011030-
Banner County-Kimball County-Cheyenne-North Laramie Range-
Central Laramie Range and Southwest Platte County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
427 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are possible this afternoon
and early evening. A few of these storms could become severe with
hail to 1 inch in diameter and downburst winds to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and hail possible.

.Spotter information statement...

Spotter activation may be needed after 2 PM today.

NEZ002-003-019-021-095-096-WYZ101-102-107-108-011030-
Dawes-Box Butte-Scotts Bluff County-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
427 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are possible this afternoon
and early evening. A few of these storms could become severe with
hail to 1 inch in diameter and downburst winds to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and hail possible.

.Spotter information statement...

Spotter activation may be needed after 4 PM today.

WYZ104-105-109>114-011030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
427 AM MDT Sun May 31 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Rising mountain temperatures will result in increase snowmelt and
rising water levels along area creeks and streams. Those living in
low-lying, flood prone areas should remain alert for high water.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 31, 2:43 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
243 PM MDT Sun May 31 2020

NEZ054-WYZ119-312130-
Kimball NE-East Laramie County WY-
243 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND EAST
CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pine Bluffs, or 22 miles west of Kimball, moving east
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 400 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 10429 4141 10420 4134 10382 4109 10395
TIME...MOT...LOC 2043Z 292DEG 15KT 4128 10409

Wills
Special weather statement, May 31, 3:31 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
331 PM MDT Sun May 31 2020

NEZ019-020-WYZ108-119-312200-
Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY-
331 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND EASTERN LARAMIE
COUNTIES UNTIL 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Stegall to 8 miles north
of Albin. Movement was east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stegall.

LAT...LON 4190 10385 4153 10384 4147 10410 4183 10410
TIME...MOT...LOC 2130Z 250DEG 12KT 4176 10404 4154 10404

Brothers
Special weather statement, May 31, 4:29 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Sun May 31 2020

WYZ119-312300-
East Laramie County WY-
429 PM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
500 PM MDT...

At 429 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Gun Barrel to Burns.
Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Pine Bluffs, Burns and Albin.

This includes Interstate 80 in Wyoming between mile markers 385 and
402.

LAT...LON 4146 10406 4114 10406 4114 10439 4138 10434
TIME...MOT...LOC 2229Z 251DEG 21KT 4133 10428 4120 10433

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:15 PM MDTSpecial Weather StatementCYSAlbany45 min
May 30, 7:52 PM MDTSpecial Weather StatementCYSAlbany38 min
May 31, 4:29 PM MDTSpecial Weather StatementCYSLaramie31 min
May 31, 2:43 PM MDTSpecial Weather StatementCYSKimball47 min
May 31, 3:31 PM MDTSpecial Weather StatementCYSBanner29 min
May 31, 5:25 PM MDTSpecial Weather StatementCYSCheyenne35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.